Malaria Drug and Vestibular Disorders

Mefloquine is a drug used for the prevention of malaria. It has come under some scrutiny lately as it has been mentioned as a possible contributor in the Sergeant Robert Bales incident. He is the soldier recently convicted of killing 16 Afghan civilians.

Mefloquine has been suspected of causing numerous psychiatric or neurologic type symptoms, including permanent vestibular injury.

According to the Navy Times:

“In 2004, a cluster of 11 U.S. troops developed symptoms of dizziness, uncontrollable eye movements and vertigo that made it difficult for them to walk steadily. The only common thread among the nine men and two women that federal health investigators could find was mefloquine, prescribed to the troops to prevent malaria.”

A 2011 study from the University of Buffalo found that Mefloquine may be linked to permanent damage to utricular hair cells in rats.

Last month, the FDA issued what is called a “Black Box” warning for Mefloquine. The article in The Navy Times states:

“After an extensive review, the FDA found that neurologic side effects such as dizziness, loss of balance or tinnitus can “persist or become permanent” as a result of taking the medication.”

Vestibular injuries are common in soldiers exposed to blast injuries and or head trauma. I wonder if prior administration of Mefloquine has been factored in to the studies being done on this topic. We have many excellent VA and military Audiologists looking in to this, so the answer may not be far off.

About Alan Desmond

Dr. Alan Desmond is the director of the Balance Disorders Program at Wake Forest Baptist Health Center, and holds an adjunct assistant professor faculty position at the Wake Forest School of Medicine. In 2015, he received the Presidents Award from the American Academy of Audiology.

1 Comment

  1. This is very interesting. As a student, we had a patient at our university clinic that supposedly had cochlear hydrops as a result of years of large daily doses of Quinine while living out of the country in an area with high-risk for malaria. Not sure if this was just coincidental, but curious nonetheless.

Comments are closed.